MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. HINODE PLANT SINGLE USE DISTAL COVER

OLYMPUS MEDICAL SYSTEMS CORP. HINODE PLANT SINGLE USE DISTAL COVER
Model Number MAJ-2315
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/25/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported during a therapeutic esophagogastroduodenoscopy (egd), upper gastrointestinal (gi) ultrasound (us), and endoscopic retrograde cholangiopancreatography (ercp) procedure the distal cover fell off of the duodenovideoscope.It was reported that the cover fell into the esophagus and punctured the endotracheal (et) tube, but no soft tissue was punctured.The cover was retrieved with graspers.The retrieval time took less than 5 minutes while the patient was under general anesthesia.The event occurred when the physician was finishing the procedure, therefore no intervention was done for the punctured et tube and it was removed for the patient's emergence from anesthesia.There was no reported patient impact.
 
Additional Manufacturer Narrative
E1/establishment name: (b)(6), acting for & on behalf added here due to character limitation in respective field.The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.This report is related to the following linked patient identifier: (b)(6).This report has been submitted by the importer under this mdr report number 2429304-2024-00252.
 
Additional Manufacturer Narrative
This report is being supplemented to correct d4 - unique identifier (udi) number.Updated from (b)(4).
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device (lot number h2131) was returned to olympus for inspection.Per the evaluation, no deformation was observed in the connection part with the endoscope inside the returned distal cover.Therefore, it is likely that the distal cover was not attached to the endoscope correctly.Moreover, testing was performed using distal covers from other lots and the major root cause is as follows: inadequate usability in the design of the distal end cover, which does not support consistent attachment or detectability of improper attachment.The device history record was unable to be reviewed for this device.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, it was determined that the distal cover was likely not properly attached to the scope and easily detached due to a load during the procedure.Since it is difficult to visually detect the attachment of this device, it is possible that the description in the previous instructions for use (ifu) manual was insufficient.However, the root cause could not be identified.Furthermore, olympus has revised the ifu to add detailed inspection and attachment instructions for the distal cover.The event can be detected/prevented by following the ifu which state: (ifu at time of occurrence) ¿section 8.2- inspection of the distal cover: should any irregularity be observed when inspecting the distal cover, do not use it.A distal cover with irregularity could not serve the endoscope properly and/or could fall off during the examination.Using the endoscope without the distal cover could cause patient injury.Confirm that the distal cover is free from any irregularities such as cracks, chips, pinholes, or deformation.¿ (ifu at time of occurrence) ¿section 9.3 - attaching the distal cover: never use a distal cover with cracks or pinholes.Replace it with a new one.If a distal cover with cracks or pinholes is used, it could fall off during the examination and/or, it may cause thermal injury due to electric current leaks from cracks or pinholes when high-frequency cauterization treatment is performed.Also, using the distal cover with cracks may cause patient injury due to sharp edges.Do not apply anti-fogging products, olive oil, or products containing petroleum-based substances (e.G., vaseline®) to the distal cover or the endoscope.These products may cause cracks in the distal cover.If a distal cover with cracks is used, it may cause patient injury such as: thermal injury from electric current leaks when performing high-frequency cauterization treatment.Gently hold the distal part of the bending section and the distal cover.Align the opening side of the distal cover with the lens side of the distal end of the endoscope.Put your finger onto the center on the top of the distal cover and push the top of the distal cover straight onto the distal end of the endoscope until the hook of the distal ring is completely visible within the opening of the distal cover.Hold the distal part of the bending section.Pull the distal cover gently to confirm that the distal cover on the distal end of the endoscope does not slip and come off.Twist the distal cover gently in both directions and confirm that the distal cover on the distal end of the endoscope does not slip and come off.Confirm that the distal cover is free of cracks or deformation.¿ (current/ revised ifu) ¿attaching the distal cover - section 9.3 and section 9.4¿¿section 9.4: the distal cover will deform when it is attached into the endoscope.Therefore, if it is attached correctly, the connection part with the endoscope inside the distal cover will become deformed.¿ this supplemental report includes correction to d9 from the initial medwatch.An update has been made to h3.Also, information has been added to b5, h7, and h9.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
It was reported that the facility followed the olympus instructions for use (ifu) accordingly.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide a correction to h6.Code "154" has been added that was inadvertently not included in the previous submission.

Brand Name
SINGLE USE DISTAL COVER
Common Device Name
DISTAL COVER
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP. HINODE PLANT
34-3 hirai, hinode-machi
nishitama-gun, tokyo 190-0 182
JA  190-0182
Manufacturer (Section G)
OLYMPUS MEDICAL SYSTEMS CORP. HINODE PLANT
34-3 hirai, hinode-machi
nishitama-gun, tokyo
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19291694
Report Number3003637092-2024-00089
Device Sequence Number18316205
Product Code FDT
UDI-Device Identifier04953170403019
UDI-Public04953170403019
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K220587
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Nurse
Remedial Action Notification
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMAJ-2315
Device Lot NumberH2131
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/08/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2024
Supplement Date Received by Manufacturer06/20/2024
09/25/2024
10/17/2024
Initial Report FDA Received Date05/10/2024
Supplement Report FDA Received Date06/20/2024
10/15/2024
10/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1071-2024
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TJF-Q190V SERIAL # (B)(6)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexMale